DO DOGS DIE IF THEY EAT CHOCOLATE?

Sadly, dogs can die if they eat chocolate, and that includes all types of chocolate and chocolate products. You should never feed your dog any type of chocolate. That doesn’t mean you cannot enjoy chocolate but make sure to never share it with your furry friend. Your dog’s reaction to chocolate depends on how much they ate, the type of chocolate, and their size.

What Ingredients Are Toxic in Chocolate?

Theobromine and caffeine are the most dangerous ingredients in chocolate. Humans can eat foods with these ingredients because they can metabolize it quickly, but dogs do not have that luxury. Since they cannot metabolize it as fast, the chemicals build up in their system and can have negative effects. After ingesting caffeine, dogs reach their maximum blood caffeine level within 30-60 minutes but eliminating half of the theobromine takes 17.5 hours. Not only are these two chemicals toxic, but the high fat content and sugar levels can make dogs ill as well.

Symptoms of Chocolate Poisoning in Dogs

As a toxic substance, theobromine primarily affects the central nervous system, with secondary effects on the heart and kidneys. It depends on the amount of theobromine in chocolate whether a dog’s poisoning symptoms appear 12 hours or 24 hours after eating chocolate. The most common chocolate poisoning symptoms are:

  • Vomiting
  • Diarrhea
  • Tremors in the muscles and limbs
  • Seizures
  • Irregular heartbeat
  • Agitation/restlessness
  • Increased heart rate

Chocolate Poisoning Treatment in Dogs

When treating your dog, it is essential to consider how much and what kind of chocolate they consumed. Decontamination may reduce theobromine absorption, such as inducing vomiting and giving activated charcoal. When activated charcoal is used repeatedly, theobromine may be reabsorbed less. IV fluids can be used to address dehydration and increase excretion of theobromine.

Keep an eye out for signs of distress in your dog after they ate some chocolate, such as agitation, vomiting, diarrhea, anxiety, and a rapid or abnormal heart rate. Medication can be used to treat restlessness and other symptoms. Contact your vet and Pet Poison Helpline, at (855) 764-7661, with any questions or concerns. These trusted experts will help you and your pup anytime you need.